Alert archive / Alaska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Anchorage, AK

July 5, 2008

NWS Anchorage, AK issued this severe thunderstorm warning at Jul 5, 2008, 7:19 PM AKDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 7:19 PM AKDT (03:19 UTC)
Expired
Jul 5, 2008, 8:15 PM AKDT
In force
56 min
Issued by
NWS Anchorage, AK
Area
Storm-based polygon

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bethel, (PBET), launched 00:00Z, 3.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bethel, at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bethel, at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUAK58 PAFC 060320
SVRAFC
AKZ155-060415-
/O.NEW.PAFC.SV.W.0002.080706T0319Z-080706T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
719 PM AKDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KUSKOKWIM DELTA AREA OF ALASKA...

* UNTIL 815 PM AKDT

* AT 712 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR   NAPASKIAK...OR 8 MILES SOUTHEAST OF BETHEL...AND 
MOVING SOUTHWEST   AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF EEK BY 815 PM AKDT...

LAT...LON 6015 16187 6030 16245 6083 16163 6068 16105
TIME...MOT...LOC 0319Z 036DEG 29KT 6064 16169

$$

RMC/LRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:00 PM AKDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM AKDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
100 PM AKDT SAT JUL 5 2008

.MODEL DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE SHORT TERM. MAIN ISSUE IS THE MID
RANGE. GFS HAS BEEN VERY CONSISTENT BUT IS THE OUTLIER. SINCE THIS IS
TYPICALLY ITS GLITCH PERIOD WILL LEAN MORE TOWARD THE EC FOR NOW FOR
THE UPCOMING SIBERIAN LOW THAT DROPS INTO THE BERING.

.ANALYSIS AND UPPER LEVELS...
A LOW SOUTH OF SAND POINT CONTINUES TO BRING MORE RAIN TO KODIAK AND
INTO THE AK PENN. A BROAD AREA OF LOW PRESSURE ACROSS THE GULF OF
ALASKA WILL PERSIST THROUGH THE WEEKEND. FOR NOW ITS BIGGEST IMPACT
IS THE SHORTWAVES CIRCULATING AROUND IT. ONE IS CURRENTLY OVER THE
SUSITNA VALLEY AND MOVING WEST BRINGING SHOWERS AND INSTABILITY IN
ITS WAKE AS IT CLEARS OUT THIS AFTERNOON. ANOTHER WAVE WILL MOVE IN
FROM THE YUKON THIS AFTERNOON AND RIDE ALONG THE THERMAL TROUGH THAT
IS SETTING UP ALONG THE ALASKA RANGE. ISOLATED THUNDERSTORMS HAVE
ALREADY BEGUN TO POP ALONG THE ALASKA RANGE NORTH OF THE COPPER RIVER
VALLEY AND INTO THE Y-K DELTA NEAR THE KUSKOKWIM BAY.

.SHORT TERM FORECAST...
SOUTHCENTRAL AND SOUTHWEST ALASKA...
NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THE COPPER RIVER
BASIN...STRETCHING ALONG THE ALASKA RANGE TO THE KUSKOKWIM DELTA AND
AS FAR SOUTH AS THE ANCHORAGE BOWL. STABILITY INDICES ARE CERTAINLY
SUFFICIENT FOR STRONG THUNDERSTORMS...WITH A LACK OF STRONG SHEAR THE
ONLY DETERRING FACTOR TO A FEW POTENTIALLY SEVERE STORMS. CAPES ARE
FORECAST UP TO 1500 J/KG IN THE KUSKOKWIM AND SUSITNA VALLEYS WITH LI
NEAR -7 C. YET ANOTHER WAVE TAKES A SIMILAR PATH ON SUNDAY...BUT
WITH PLENTY OF CONVECTIVE DEBRIS HANGING AROUND...A MORE STABLE,
STRATIFORM RAIN EVENT MAY TAKE SHAPE FOR MUCH OF SOUTHCENTRAL. FEWER
THUNDERSTORMS ON SUNDAY WILL BE DUE TO THE FACT THAT THE THERMAL
TROUGH WILL BE PUSHED FURTHER NORTH. THE EXCEPTION WILL BE FOUND IN
SOUTHWEST AK FROM THE KUSKOKWIM VALLEY TO THE Y-K DELTA AND BRISTOL
BAY WHERE THE FRONT WILL REMAIN FIRMLY ENTRENCHED FOR ONE MORE DAY.

BERING SEA...NORTHERLY FLOW WILL DOMINATE THE BERING BEHIND THE
DEPARTING LOW. SHOWERS WILL CONTINUE ALONG THE BERING SIDE OF THE
AKPENN AND EASTERN ALEUTIANS WITH THE EVER PRESENT FOG MAINTAINING
ITS GRASP ON THE AREA. HIGH PRESSURE IN THE WESTERN BERING BUILDS
INTO THE CENTRAL BERING AHEAD OF A STRONG FRONT POISED TO DROP SOUTH
ON TUESDAY.

EXTENDED...THE LOW IN THE SOUTHERN GULF BECOMES VERTICALLY
STACKED BY MONDAY AND THUS WILL BE A SLOW MOVER. THIS MEANS PERIODIC
WAVES APPROACHING SOUTHCENTRAL FROM THE EAST PROMPTING SCATTERED TO
NUMEROUS SHOWER ACTIVITY. BY MID-WEEK...THE MAINLAND SEES RIDGING
IN-BETWEEN THE DEPARTING LOW IN THE YUKON AND A STRONG LOW DROPPING
INTO THE CENTRAL BERING. MODELS HAVE BEEN MORE CONSISTENT OVER THE
PAST COUPLE OF RUNS DROPPING THE LOW INTO THE CENTRAL BERING BRINGING
PLENTY OF RAIN...WIND AND COOLER TEMPS. QUESTIONS ARISE BY WEEKS END
AS TO IF THE LOW DROPS SOUTH OF THE ALEUTIAN CHAIN OR DRIFT EAST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE
FIRE WEATHER...NONE.

RW JUN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Jul 5, 6:17 PM AKDTSevere Thunderstorm WarningAFC58 min
Jul 5, 7:19 PM AKDTSevere Thunderstorm WarningAFC56 min
Jul 5, 8:18 PM AKDTSevere Thunderstorm WarningAFC42 min
Jul 6, 8:49 AM AKDTDense Fog AdvisoryAFC2 hr
Jul 6, 1:25 PM AKDTSmall Craft AdvisoryAFC15 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.